Reintroducing Statins Following Statin-Induced Myopathy

Statin-Induced Myopathy: A Case Review
Statin-Induced Myopathy: A Case Review

Case Presentation


Mr. S, a 57 year old male with a history of type 2 diabetes and hypertension presents to your office with muscle aches of 3 weeks duration. He is convinced from what he has researched on the Internet that the aches and pains he is feeling are caused by the statin you prescribed him about 2 months ago for his hyperlipidemia.

RELATED: Reintroducing Statins After Adverse Events

His BP is well-controlled on an ACE inhibitor and his diabetes is well-controlled on metformin. Mr. S  is trying to lose weight. His BMI is 32. He has recently started an exercise program and has been eating a healthier diet.



Statins have a robust effect on preventing cardiovascular events in both primary and secondary prevention trials; however, it is reasonable to stop the statin and see if the muscle aches resolve.

Mr. S stopped the statin and his muscle aches subsided. Approximately 10% of patients taking statin medication complain of muscle aches. Risk factors for myopathy when taking statins include age over 60, dehydration, liver or kidney disease and drug or food interactions. A very rare side effect of statins is rhabdomyolsis associated with extreme elevation of CPK levels and risk of kidney failure.